Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 7, 2004, 8:08 PM EST for Wake County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 7, 2004, 8:08 PM EST (01:08 UTC)
- Expired
- Mar 7, 2004, 8:45 PM EST
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 19 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS52 KRAH 080108 SVRRAH NCC183-080145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 806 PM EST SUN MAR 7 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 845 PM EST * AT 806 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ACROSS CENTRAL WAKE COUNTY NEAR THE CITY OF RALEIGH...MOVING EAST 50 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RALEIGH...WAKE FOREST...CARY AND APEX. A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3563 7873 3584 7847 3599 7866 $$ 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 2:40 PM EST, 5 hours 28 minutes earlier.
Area forecast discussion, Mar 7, 2:40 PM EST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 240 PM EST SUN MAR 7 2004 .DISCUSSION... RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A SMALL POP FOR THIS EVENING LOOKS WARRANTED. UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD SHORT TERM. FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST WILL DO. WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS. PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE 06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Mar 7, 6:03 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 603 AM EST SUN MAR 7 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM... FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO... HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG... LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE... OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON AND WINSTON-SALEM 603 AM EST SUN MAR 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Mar 7, 7:19 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 719 PM EST SUN MAR 7 2004 NCZ007-021>024-038>040-080300- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC- PERSON NC-RANDOLPH NC- INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL... GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON... PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM 719 PM EST SUN MAR 7 2004 ...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT... A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25 TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST. SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO... SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL. SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.
Local storm report, Mar 7, 7:51 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EST SUN MAR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND DMG 5 W SUMMERFIELD 36.20N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS
0735 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.
0740 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC TRAINED SPOTTER
10 INCH TREE DOWN ON SKILLSVILLE ROAD
&&
MLMLocal storm report, Mar 7, 8:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EST SUN MAR 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM NON-TSTM WND DMG MEBANE 36.09N 79.28W
03/07/2004 ALAMANCE NC AMATEUR RADIO
SIDING BLOWN OFF A HOUSE
0745 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC CO-OP OBSERVER
LARGE TREES ON ROADS...SCATTERED POWER OPUTAGES
0745 PM NON-TSTM WND DMG CONCORD 35.41N 80.59W
03/07/2004 CABARRUS NC CO-OP OBSERVER
GUSTS EST AT 60 MPH...TREE LIMBS ON ROADS
0745 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC AMATEUR RADIO
6 TO 8 INCH DIAMETER TREES DOWN
0740 PM NON-TSTM WND DMG RURAL HALL 36.23N 80.29W
03/07/2004 FORSYTH NC TRAINED SPOTTER
10 INCH TREE DOWN ON SKILLSVILLE ROAD
0735 PM NON-TSTM WND DMG STOKESDALE 36.24N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.
0735 PM NON-TSTM WND GST SUMMERFIELD 36.20N 79.89W
03/07/2004 0 MPH GUILFORD NC CO-OP OBSERVER
SPOTTER REPORTS WIND GUST TO 52.8 MPH
0735 PM NON-TSTM WND DMG 5 W SUMMERFIELD 36.20N 79.98W
03/07/2004 GUILFORD NC TRAINED SPOTTER
ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS
0735 PM NON-TSTM WND DMG JAMESTOWN 36.00N 79.93W
03/07/2004 GUILFORD NC CO-OP OBSERVER
GUSTS EST AT 60 MPH...TREES DOWN
&&
SGYThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 8:51 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.